5-Oxoproline concentrations in acute acetaminophen overdose

Michael E. Mullins, Mary S. Jones, Robert D. Nerenz, Evan S. Schwarz, Dennis J. Dietzen

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction: Several reports describe high anion gap metabolic acidosis with 5-oxoproline (5-OP) after acetaminophen exposure, including therapeutic use of acetaminophen. The mechanism may involve disordered glutathione metabolism. It is unknown whether acute acetaminophen overdose consistently causes elevations in 5-oxoproline concentration. Methods: We enrolled 23 consecutive adult and adolescent patients with measureable plasma APAP after acute APAP overdose. We used plasma left over in the laboratory after blood tests obtained in clinical care of the patients. We measured plasma [5-OP] by GC/MS. We compared the [5-OP] to laboratory results obtained in the care of these patients to search for correlations. The study had IRB approval. Results: Eighteen patients had non-detectable or normal (<100 μmol/L) 5-oxoproline concentrations. Six more patients had concentrations between 100 μmol/L and 300 μmol/L. There was no significant correlation of 5-OP with APAP, AST, ALT, creatinine, anion gap, INR, or total bilirubin. Discussion: Limitations of the study include small sample size and treatment with IV N-acetylcysteine for all patients with APAP concentrations above the 150 line of the Rumack Matthew nomogram or with hepatotoxicity. We believe that inherited enzyme deficiencies more likely explain cases of 5-oxoprolinemia. Conclusion: Acetaminophen overdose generally results in normal 5-oxoproline concentrations with some patients having slightly elevated 5-oxoproline concentrations.

Original languageEnglish
Pages (from-to)62-64
Number of pages3
JournalClinical Toxicology
Volume58
Issue number1
DOIs
StatePublished - Jan 2 2020

Keywords

  • 5-Oxoproline
  • acetaminophen
  • acidosis
  • glutathione
  • pyroglutamic acid

Fingerprint Dive into the research topics of '5-Oxoproline concentrations in acute acetaminophen overdose'. Together they form a unique fingerprint.

Cite this